Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Gall stones and Reyataz
Oct 19, 2006

I find it very coincidental that a lot fo people who are taking Reyataz are also coming up with weird enzyme levels in their liver and getting Gall stones. Is it just me or is there a serious connection to Reyataz and Gall stones. How can I remove them with out surgery?

Response from Dr. Daar

It is a well known side effect of atazanavir (Reyataz) to increase bilirubin levels. This is not a dangerous complication of therapy and is completely reversible. The only time most providers will do anything about this condition is if the patient complains of having yellow eyes, at which time therapy can be stopped and the problem goes away.

I am not aware of this medication being associated with development of gall stones. I suspect what might happen is that people experience an increase in their bilirubin on this therapy which leads to further studies such as an ultrasound, at which time they are found to have gall stones that were otherwise without symptoms. This does not mean that the gall stones were caused by the medications.

I would encourage you and others to discuss with their provider this and other complications of therapy and how to best manage them if or when they occur. With regards to removing gall stones I would refer you to your provider and/or gastroenterology or surgery consultants as to whether the gall stones need to be removed at all, and if so what options are available.

Best, Eric


Previous
New Medication
Next
total lymphocyte count

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement